Epinephrine test dose in children

Is it interpretable on ECG monitor?

Elsa Varghese, Kavaraganahalli Mukundarao Deepak, Koneru Veera Raghava Chowdary

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Background: Epidural and other regional blocks are performed in children under general anesthesia; the response to a 'test dose' may be altered during administration of general anesthetics. Limited data is available describing changes in electrocardiogram, blood pressure and heart rate (HR) following unintentional intravascular injection of a lidocaine-epinephrine-containing test dose, under sevoflurane anesthesia in children. Methods: Sixty-eight children undergoing elective surgeries under sevoflurane anesthesia were administered 0.1 ml·kg-1 of 1% lidocaine with epinephrine 0.5 μg·kg-1 or normal saline intravenously, to simulate an accidental intravascular test dose. T-wave changes in lead II on the anesthesia monitor and on a printed ECG were noted over the initial 1 min as well as changes in HR and systolic blood pressure (SBP) over an initial 3 min period. Results: Following injection of lidocaine-epinephrine, a significant increase in T-wave amplitude in lead II was noted in 91% of children on the ECG monitor and in 94% of children on the ECG printout of the same lead. In 64% of children, an increase in HR of ≥10 b·min-1 and in 76% of children an increase in SBP of ≥15 mmHg was noted. Conclusion: An increase in T-wave amplitude can easily be detected by carefully observing the ECG monitor or an ECG printout within a minute following the accidental i.v. administration of 0.1 ml·kg-1 of 1% lidocaine-epinephrine (0.5 μg·kg -1) regional anesthetic test dose in children under sevoflurane anesthesia.

Original languageEnglish
Pages (from-to)1090-1095
Number of pages6
JournalPaediatric Anaesthesia
Volume19
Issue number11
DOIs
Publication statusPublished - 05-11-2009
Externally publishedYes

Fingerprint

Epinephrine
Electrocardiography
Lidocaine
Blood Pressure
Anesthesia
Heart Rate
General Anesthetics
Injections
General Anesthesia
Anesthetics
sevoflurane
Lead

All Science Journal Classification (ASJC) codes

  • Anesthesiology and Pain Medicine
  • Pediatrics, Perinatology, and Child Health

Cite this

Varghese, Elsa ; Deepak, Kavaraganahalli Mukundarao ; Raghava Chowdary, Koneru Veera. / Epinephrine test dose in children : Is it interpretable on ECG monitor?. In: Paediatric Anaesthesia. 2009 ; Vol. 19, No. 11. pp. 1090-1095.
@article{82932cbe3d1349d8a6057205905a99bb,
title = "Epinephrine test dose in children: Is it interpretable on ECG monitor?",
abstract = "Background: Epidural and other regional blocks are performed in children under general anesthesia; the response to a 'test dose' may be altered during administration of general anesthetics. Limited data is available describing changes in electrocardiogram, blood pressure and heart rate (HR) following unintentional intravascular injection of a lidocaine-epinephrine-containing test dose, under sevoflurane anesthesia in children. Methods: Sixty-eight children undergoing elective surgeries under sevoflurane anesthesia were administered 0.1 ml·kg-1 of 1{\%} lidocaine with epinephrine 0.5 μg·kg-1 or normal saline intravenously, to simulate an accidental intravascular test dose. T-wave changes in lead II on the anesthesia monitor and on a printed ECG were noted over the initial 1 min as well as changes in HR and systolic blood pressure (SBP) over an initial 3 min period. Results: Following injection of lidocaine-epinephrine, a significant increase in T-wave amplitude in lead II was noted in 91{\%} of children on the ECG monitor and in 94{\%} of children on the ECG printout of the same lead. In 64{\%} of children, an increase in HR of ≥10 b·min-1 and in 76{\%} of children an increase in SBP of ≥15 mmHg was noted. Conclusion: An increase in T-wave amplitude can easily be detected by carefully observing the ECG monitor or an ECG printout within a minute following the accidental i.v. administration of 0.1 ml·kg-1 of 1{\%} lidocaine-epinephrine (0.5 μg·kg -1) regional anesthetic test dose in children under sevoflurane anesthesia.",
author = "Elsa Varghese and Deepak, {Kavaraganahalli Mukundarao} and {Raghava Chowdary}, {Koneru Veera}",
year = "2009",
month = "11",
day = "5",
doi = "10.1111/j.1460-9592.2009.03154.x",
language = "English",
volume = "19",
pages = "1090--1095",
journal = "Paediatric Anaesthesia",
issn = "1155-5645",
publisher = "Wiley-Blackwell",
number = "11",

}

Epinephrine test dose in children : Is it interpretable on ECG monitor? / Varghese, Elsa; Deepak, Kavaraganahalli Mukundarao; Raghava Chowdary, Koneru Veera.

In: Paediatric Anaesthesia, Vol. 19, No. 11, 05.11.2009, p. 1090-1095.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Epinephrine test dose in children

T2 - Is it interpretable on ECG monitor?

AU - Varghese, Elsa

AU - Deepak, Kavaraganahalli Mukundarao

AU - Raghava Chowdary, Koneru Veera

PY - 2009/11/5

Y1 - 2009/11/5

N2 - Background: Epidural and other regional blocks are performed in children under general anesthesia; the response to a 'test dose' may be altered during administration of general anesthetics. Limited data is available describing changes in electrocardiogram, blood pressure and heart rate (HR) following unintentional intravascular injection of a lidocaine-epinephrine-containing test dose, under sevoflurane anesthesia in children. Methods: Sixty-eight children undergoing elective surgeries under sevoflurane anesthesia were administered 0.1 ml·kg-1 of 1% lidocaine with epinephrine 0.5 μg·kg-1 or normal saline intravenously, to simulate an accidental intravascular test dose. T-wave changes in lead II on the anesthesia monitor and on a printed ECG were noted over the initial 1 min as well as changes in HR and systolic blood pressure (SBP) over an initial 3 min period. Results: Following injection of lidocaine-epinephrine, a significant increase in T-wave amplitude in lead II was noted in 91% of children on the ECG monitor and in 94% of children on the ECG printout of the same lead. In 64% of children, an increase in HR of ≥10 b·min-1 and in 76% of children an increase in SBP of ≥15 mmHg was noted. Conclusion: An increase in T-wave amplitude can easily be detected by carefully observing the ECG monitor or an ECG printout within a minute following the accidental i.v. administration of 0.1 ml·kg-1 of 1% lidocaine-epinephrine (0.5 μg·kg -1) regional anesthetic test dose in children under sevoflurane anesthesia.

AB - Background: Epidural and other regional blocks are performed in children under general anesthesia; the response to a 'test dose' may be altered during administration of general anesthetics. Limited data is available describing changes in electrocardiogram, blood pressure and heart rate (HR) following unintentional intravascular injection of a lidocaine-epinephrine-containing test dose, under sevoflurane anesthesia in children. Methods: Sixty-eight children undergoing elective surgeries under sevoflurane anesthesia were administered 0.1 ml·kg-1 of 1% lidocaine with epinephrine 0.5 μg·kg-1 or normal saline intravenously, to simulate an accidental intravascular test dose. T-wave changes in lead II on the anesthesia monitor and on a printed ECG were noted over the initial 1 min as well as changes in HR and systolic blood pressure (SBP) over an initial 3 min period. Results: Following injection of lidocaine-epinephrine, a significant increase in T-wave amplitude in lead II was noted in 91% of children on the ECG monitor and in 94% of children on the ECG printout of the same lead. In 64% of children, an increase in HR of ≥10 b·min-1 and in 76% of children an increase in SBP of ≥15 mmHg was noted. Conclusion: An increase in T-wave amplitude can easily be detected by carefully observing the ECG monitor or an ECG printout within a minute following the accidental i.v. administration of 0.1 ml·kg-1 of 1% lidocaine-epinephrine (0.5 μg·kg -1) regional anesthetic test dose in children under sevoflurane anesthesia.

UR - http://www.scopus.com/inward/record.url?scp=70350547742&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=70350547742&partnerID=8YFLogxK

U2 - 10.1111/j.1460-9592.2009.03154.x

DO - 10.1111/j.1460-9592.2009.03154.x

M3 - Article

VL - 19

SP - 1090

EP - 1095

JO - Paediatric Anaesthesia

JF - Paediatric Anaesthesia

SN - 1155-5645

IS - 11

ER -